It's been about a month since I last visited the board. Also been a long time since I posted.
A little refresher on me.... I originally posted as I began my "journey" with stronger narcotics like Oxycontin. It terrified me, BUT, my journey with pain finally got the best of me. Doc started me at 40mg, which about killed me. She switched to the 20mg, which worked great for long time, but after a couple months pain began breaking thru on a regular basis and by that time I could take one of the 40mg once in a while when the pain was too great at night.
I had surgery on my shoulder (my 2nd) about 7 weeks ago to help what was diagnosed as Brachial Plexus impingement and Thoracic Outlet Syndrome. Maybe it was the combination of taking Oxycontin for a few months PLUS the anethesia, but I thought I was gonna die for 2 wks after the surgery. Shortness of breath and felt horrible. I don't know what happened but it has taken me this 7 weeks to just start feeling "normal" (whatever that is).
I don't know how successful the surgery was yet because I still have pain in my shoulder / arm / back which the Oxy doesn't control anymore. At least it doesn't make it disappear like it used to and I refuse, right now, to increase my dose beyond the ocassional 40mg.
This surgery was meant to help my deeper pain in front which I think it may have accomlished as I have had a few days here and there where I didn't take my nightly Oxy dose. I HATE taking this drug and just skipping a night here and there gives me some little glimmer of hope I may one day not be dependent on this drug which by now has cause the very irritating side effect of itch itch itch all over my body. However, the trade off of less pain is well worth the itch.
As I think to the future with what little hope I have, I was wondering.... how hard is it to wean from this drug and what may I expect if I choose to do so at some point? I sometimes think I will never get away from narcotics and because I'm older (55) I worry about the side effects of using pain killers for 2 years (started with vicodin). I don't think Excedrin will ever work for me lol...
Is there anyone in here that has cut back on Oxy and, if so, what is usually the process and how long does it take?
I wish you all well. Many of you helped me TREMENDOUSLY in educating me about these type of drugs and I, again, thank you !!!
Hi Barb! I'm glad to hear that you have some hope and that at least you feel your deepest pain may have been surgically corrected! I have never come off of oxy, but I have off of demerol and some other opiates, and as a long term pain patient I can tell you in my expierience a withdrawal is not the fearful thing it could be. If your doctor is well informed, he will put you on a tapering schedule, and if you have excessive discomfort, can slow the taper so that it is done gradually and you will suffer little to no side effects. As far as having to take strong pain meds for the rest of your life, that is easy. Many of us will have to do just that because we have pain that will effect us for a lifetime. some of us will be effectivly treated and be able to get to a point where advil or other less invasive meds will work. Its a 'wait and see' issue for you now, so my advice is to not jump the gun, take it one day at a time, and see how you do. I'm sure others can give you more specific advice on tapering from the oxys. Best of luck to you and I sincerely hope you are on your way to a pain free life! Your Friend, Fabby
Last edited by Fabrashamx; 06-22-2006 at 01:35 AM.
Hi barb, Fabby is right, with the iright taper and the right meds to ease the symptoms discontining any opiate is much easier these days than the old days.
What drew the most attn in your post was mentioning that the 40 mg dose used to completely relieve you pain. That's really not a goal of ZPM and I'm glad your not thinking about increasing. The reason being is that you will never be able to sustain complete relief and once you know it's possible the line between addiction and dependence becomes much thinner when your trying to chase an unreasonable goal. As with any drug, No dose is every like the first dose. A short honeymoon isn't unusual but to the same thing will happen with any drug at any dose if your ultimate goal is to be pain free.
Sorry if this sounds like a lecture, but Everyone needs to understand complete pain relief isn't a reasonable request because of the tolerance issue. Where will you be in 5 years. The other poster that is presently tapering off Oxy got to over 700 mgs of oxy a day wihin 2 years, most likely because people aren't given any other tools or tought any other methods when the meds work so well.
Why bother stretching every day or practicing yoga, meditation, bio feedback or even learning to except that all your pain can't be eliminated when you have tasted the fruit from that tree. It's the mental part, exceptance, learning to cope, dealing with the changes that occur and loss of hopes and dreams and self worth are bigger and longer lasting issues then getting the next increase or stronger drug.
I would love to see more advice given and taken about seeing a PM psychologist, trying alternative non opiate therapies and learning to live with some degree of pain and your condition rather than just advice to increase your dose or change to a different/ more potent opiate.
Granted everyones case is different and the meds will be there should your condition flair beyond your ability to deal with it, but to load up in preperation of potential pain because nobody every mentioned an alternative has turned any doc that wants to risk his licence into a PM doc rather than a doc that would be consierned about your mental status and coping mechanism and pain relieveing techniques you can turn to aside from another pill.
From my own experience, I quit Oxycontin totally cold, twice. To be totally honest about it, it wasn't a pleasant experience. I recall that both times, I was sick for at least a week. BUT I did make it. To stop is a very personal and difficult decision. I wish you nothing but relief no matter which road you choose. Good luck...............
I too have stopped cold 2x. Matter of fact, im on my 3rd day right now. I was prescribed 20mg 2 times a day. It works for a week, then I start doubling it .. then im out for a week and 1/2 . The I get my Oxy again.
1st day .. not bad, nervous energy
1st night .. sleep
2nd day .. ache's and pains really start coming, and the pain from your injury really starts firing up.
2nd night .. little sleep, up and down .. yuk.
3rd day aches' and pains, you hurt bad .. Nervous energy .. GET ME MY OXY!!
3rd night .. No Sleep
4th day ..its getting better
4th night .. better sleep
5th day .. you are feeling better
5th night ..sleep
I also suffer from restless leg syndrome, the OXY .. or really any pain medicine mmakes it go away. SO part of my sleeping problem is the restless leg kicks in 200% .. sucks.
Hi, wanted to check back in and thank Shoreline for his excellent comments on trying other modalities than the pills, as many pain control things as we can have in our 'toolbox' the better, and the more willing doctors are to work with you. and to Sammy, I just have to say that in my expierience, it is a very dangerous thing to be doubling your dose and then withdrawing until your re-fill. The best thing to do when your meds are not working, is to see your doctor ASAP and see if you can change your dosage or possibly attain some 'break through' meds. Self medicating is not only physically dangerous, you can be kicked out of your doctors practice and find it difficult to get into another. If your doctor should ever request a pill count or a drug test and your levels are low or you don't have the pills, they will assume you are either abusing the drugs or selling them, and will leave you high and dry, quite probably not even willing to assist you in a taper. You are not only harming yourself, you are harming every other pain patient who has to fight against assumptions that we all behave in this manner. and ultimatly, either way, it leaves you with untreated pain. Let us know how you do, I know its not easy on any of us and I am not judging you but rather trying to help. Your Friend. Fabby
"Self medicating is not only physically dangerous, you can be kicked out of your doctors practice and find it difficult to get into another."
what does this mean?
what does your post have to do with weaning off of OXY?
It means that if you take the medication on your own schedule for whatever reasons, you can run into various health problems including overdosing and increased side effects. If your doctor requires a bond of trust (orally or with a contract) and you take the medication at your own pace, with no regard to how your doctor wants you to use it, you're breaking that trust and the rules of the treatment plan. That can cause the doctor to remove you from her care and make it harder to find another doctor that is willing to take you on because you're seen as a drug seeker rather than a legit chronic pain patient.
What does it have to do with the topic? Another person posted that they had a hard time taking it according to plan and were weaning themselves from it to stop that cycle. Fab was just giving her input on the subject
Thanks Fibbles! :::waving at Fibbles::: Yes, thats exactly right, I was not responding to the original poster, but to a later poster who said he/she withdraws every month due to self dosage. Hope this clears this up. Your Friend, Fabby